Skip to main content

Regular and quasiregular isometric flows on Riemannian manifolds


We study the nontrivial Killing vector fields of constant length and the corresponding flows on smooth Riemannian manifolds. We describe the properties of the set of all points of finite (infinite) period for general isometric flows on Riemannian manifolds. It is shown that this flow is generated by an effective almost free isometric action of the group S 1 if there are no points of infinite or zero period. In the last case, the set of periods is at most countable and generates naturally an invariant stratification with closed totally geodesic strata; the union of all regular orbits is an open connected dense subset of full measure.

This is a preview of subscription content, access via your institution.


  1. 1.

    A. Besse, Manifolds all of whose geodesics are closed, in vol. 93 of Ergebnisse der Mathematik und ihrer Grenzgebiete (Springer-Verlag, Berlin, New York, 1978).

    MATH  Google Scholar 

  2. 2.

    L. P. Eisenhart, Riemannian Geometry (Princeton University Press, Princeton, 1966).

    Google Scholar 

  3. 3.

    D. B. A. Epstein, “Periodic flows on three-manifolds,” Ann. of Math. 95(1), 68–82 (1972).

    Article  Google Scholar 

  4. 4.

    D. B. A. Epstein and E. Vogt, “A counterexample to the periodic orbit conjecture in codimension 3,” Ann. of Math. 108(3), 539–552 (1978).

    Article  MathSciNet  Google Scholar 

  5. 5.

    S. Helgason, Differential Geometry and Symmetric Spaces, in vol. 12 of Pure and Applied Mathematics Series (Academic Press, New York, 1962).

    MATH  Google Scholar 

  6. 6.

    S. Kobayashi, “Fixed points of isometries,” Nagoya Math. J. 13, 63–68 (1958).

    MATH  MathSciNet  Google Scholar 

  7. 7.

    S. Kobayashi, K. Nomizu, Foundations of Differential Geometry, vol. I–II (Interscience Tracts in Pure and Applied Math., New York, 1963; 1969).

    Google Scholar 

  8. 8.

    V. Ozols, “Periodic orbits of isometric flows,” Nagoya Math. J. 48, 160–172 (1972).

    MathSciNet  Google Scholar 

  9. 9.

    D. Sullivan, “A counterexample to the periodic orbit conjecture,” Inst. Hautes Études Sci. Publ. Math. 46, 5–14 (1976).

    MATH  Article  MathSciNet  Google Scholar 

  10. 10.

    D. Sullivan, “A foliation of geodesics is characterized by having no “tangent homologies”,” J. Pure Appl. Algebra 13(1), 101–104 (1978).

    MATH  Article  MathSciNet  Google Scholar 

  11. 11.

    A. W. Wadsley, “Geodesic foliations by circles,” J. Diff. Geom. 10(4), 541–549 (1975).

    MATH  MathSciNet  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to V. N. Berestovskiĭ.

Additional information

Original Russian Text © V. N. Berestovskiĭ and Yu. G. Nikonorov, 2007, published in Matematicheskie Trudy, 2007, Vol. 10, No. 2, pp. 1–16.

About this article

Cite this article

Berestovskiĭ, V.N., Nikonorov, Y.G. Regular and quasiregular isometric flows on Riemannian manifolds. Sib. Adv. Math. 18, 153–162 (2008).

Download citation

Key words

  • Riemannian manifold
  • Killing vector field
  • action of the circle
  • geodesic